Thunderstorm Wind, Jones
- When
- August 1, 2:02 AM CST
- Where
- Jones County, 0.85 mi NE of Murdo Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.860, -100.710
Severe thunderstorms developed in the early morning hours over Jones County. A second round of severe thunderstorms occurred in the late evening and overnight hours along a cold front moving east across the region, mainly effecting Brown and Day counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe thunderstorms developed in the early morning hours over Jones County. A second round of severe thunderstorms occurred in the late evening and overnight hours along a cold front moving east across the region, mainly effecting Brown and Day counties. Large hail and winds of 80-90 mph occurred in Day county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 11:44 PM CST, 2 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 1244 AM CDT MON AUG 1 2016 .UPDATE... Issued at 627 PM CDT SUN JUL 31 2016 Still relatively quiet weather this evening with all of the frontal action across the far western Dakotas. By late evening these storms are expected to gradually push into the central Dakotas, though most of the thunderstorm activity will likely remain over North Dakota tonight. Adjusted pops to account for slower motion of storms this evening. Otherwise, forecast remains on track. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 345 PM CDT SUN JUL 31 2016 Surface trough located along the Dakotas border with MT and WY is the focus for thunderstorm development late this afternoon. Currently seeing an increasing Cu field along this trough with some showers and storms going up as well. Best deep layer shear is further north and expect the highest areal coverage of storms to be across ND. Although, still expect some degree of storms to affect western into central SD through the evening hours. Given the amount of instability and some shear to work with, any storm could become strong to severe. Better threat over our CWA seems to be north central SD, given the southern extent of deep layer shear. Focus then shifts to Monday, with the surface low moving southeast over SD. Surface boundary associated with the low moves through the CWA during the afternoon/evening, with good convergence along the front. With shear and instability around once again, looking at a pretty good chance for strong to severe thunderstorms. Surface high pressure moves into the region on Tuesday, with drier and more stable conditions settling in. Temperatures will remain on the warm/hot side though, with highs staying in the 80s and 90s. .LONG TERM...(Wednesday through Sunday) Issued at 345 PM CDT SUN JUL 31 2016 The long term starts off with a s/w ridge over the region early Wednesday. However, a decent looking system passing through the Northern Rockies will force a frontal boundary east across the region late Wednesday and Wednesday night. An EML will accompany the front and thus not completely sure about shower/tstorm coverage. But for now will maintain relatively high pops given model suggested QPF. After the front passes it should again turn dry until next weekend. Temperatures, overall, should average out right around normal. && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) Issued at 1231 AM CDT MON AUG 1 2016 VFR conditions are expected through this evening. Some MVFR or possibly IFR cigs will be possible early Monday morning across the east. The best chance will be at ATY, although ABR may also experience some of the lower ceilings surging in on the moist southeast winds. The current thunderstorm activity over and southwest of MBG may impact PIR after 07Z. Have added VCTS, and will increase winds/TS potential as needed. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Wise SHORT TERM...TMT LONG TERM...TDK AVIATION...KF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 420 AM CDT SUN JUL 31 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011200- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 420 AM CDT SUN JUL 31 2016 /320 AM MDT SUN JUL 31 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW STORMS COULD BE STRONG TO SEVERE...WITH THE MAIN THREATS BEING STRONG WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE MAINLY MONDAY AFTERNOON THROUGH MONDAY NIGHT. STRONG WINDS AND HAIL WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
855 PM MDT SUN JUL 31 2016
SDZ003-015-010400-
CORSON SD-DEWEY SD-
855 PM MDT SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR DEWEY AND CORSON COUNTIES UNTIL
1000 PM MDT...
AT 855 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF BULLHEAD...OR 18 MILES SOUTHWEST OF
MCLAUGHLIN...MOVING EAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EAGLE BUTTE...MCLAUGHLIN...LANTRY...TIMBER LAKE...WAKPALA...
MCINTOSH...ISABEL...MORRISTOWN...FIRESTEEL...WATAUGA...
SOUTH EAGLE BUTTE...THUNDER HAWK...KLEIN RANCH...WALKER...PARADE...
SHAMBO RANCH...GLENCROSS...GREEN GRASS...
BULLHEAD AND LITTLE MOREAU REC AREA.
LAT...LON 4594 10200 4594 10053 4568 10044 4552 10051
4519 10042 4496 10101 4496 10114 4499 10114
4499 10150 4547 10147 4547 10200
TIME...MOT...LOC 0255Z 268DEG 45KT 4567 10113
WISESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1001 PM MDT SUN JUL 31 2016 SDZ003-015-010500- CORSON SD-DEWEY SD- 1001 PM MDT SUN JUL 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEWEY AND SOUTH CENTRAL CORSON COUNTIES UNTIL 1100 PM MDT... AT 1001 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LITTLE MOREAU REC AREA...OR 22 MILES NORTH OF EAGLE BUTTE...MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TIMBER LAKE...SPRING LAKE...WHITE HORSE...GLENCROSS AND LITTLE MOREAU REC AREA. LAT...LON 4525 10126 4539 10128 4563 10088 4525 10087 TIME...MOT...LOC 0401Z 256DEG 12KT 4533 10115 WISE
The Rapid City radar (KUDX), 172 km away, was scanning. The volume nearest the first event began at 08:02 UTC.
13 thunderstorm wind, 5 hail. Local standard time, as filed.
Sixty mph winds were estimated.
Sixty mph winds were estimated.
Sixty mph winds were estimated.
Sixty-five mph winds downed many tree branches along with some trees in Groton.
Eighty mph winds took the roof off a barn and completely destroyed a metal hoop barn.
Eighty mph winds downed numerous trees in Andover along with many power poles. There was damage to vehicles and buildings from large hail and high winds. Windows were broken and siding was damaged. There was also extensive damage to crops near Andover with hail piled up to a foot or so in ditches.
Building removed from foundation and moved to the east.
Eight empty rail cars were derailed by ninety mph winds.
Damage to fabric roof of Wheat Grower's hoop barn.
A sixty by eighty foot building was destroyed by eighty mph winds.
Sixty-five mph winds downed many large tree limbs along with damaging some crops.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656775, 656776, 656766, 656767, 656777, 656778, 656768, 656780, 656769, 656792, 656770, 656773, 656787, 658374, 656772, 658376, 656771, 656774.